Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 49, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Apr 16, 1997, 7:59 PM CDT for Mitchell County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 16, 1997, 7:59 PM CDT (00:59 UTC)
- Expired
- Apr 16, 1997, 9:00 PM CDT
- In force
- 61 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Mitchell County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 8:46 PM CDT | Hail 1.25 | Colorado City, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2630 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
520 WUUS1 KSJT 170058 SVRSJT TXC335-170200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 759 PM CDT WED APR 16 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...NORTHERN MITCHELL COUNTY AT 756 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF COLORADO CITY OR 6 MILES SOUTHWEST OF CUTHBERT MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL MOVE INTO THE COLORADO CITY AREA BY AROUND 830 PM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:58 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Apr 16, 1:58 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 159 PM CDT WED APR 16 1997 PREFRONTAL TROUGH HEADING THROUGH THE CONCHO VALLEY AND HEARTLAND THIS AFTERNOON...BUT NOW SHOWING SIGNS OF SLOWING ITS SOUTHWARD PROGRESS. QUITE A BIT OF CUMULUS DEVELOPING AS LOW LEVEL MOISTURE CONTINUES TO INCREASE...WITH KSJT AND KJCT OBSERVATIONS NOW SHOWING DEWPOINTS IN THE UPPER 50S. WEAK FRONTAL SYSTEM FARTHER NORTH...FROM BETWEEN LUBBOCK AND MIDLAND TO SOUTH OF WICHITA FALLS. IN THE UPPER LEVELS...ONE SHORTWAVE RESPONSIBLE FOR THE SHOWERS AND STORMS ALONG THE RED RIVER EARLIER TODAY IS NOW PUSHING OFF TO THE EAST...BUT SATELLITE LOOPS SHOW A SECOND SHORTWAVE HEADING INTO TEXAS PANHANDLE THIS AFTERNOON. WITH BETTER MOISTURE THAN FIRST PREDICTED AND SOME WEAK CONVERGENCE ALONG THE TROUGH AND THEN THE FRONT...THINK A FEW SHOWERS AND STORMS STILL POSSIBLE THROUGH THE EARLY EVENING ACROSS THE AREA. WITH LOSS OF DAYTIME HEATING... INSTABILITY WILL DECREASE AND STORM CHANCES SHOULD WANE. AS WINDS BECOME MORE EASTERLY OVERNIGHT BEHIND THE FRONT...SHOULD SEE A RETURN OF SOME LOW CLOUDS BY SUNRISE AS UPSLOPE FLOW BEGINS. WITH THE CLOUD COVER...LIKE THE WARMER FWC NUMBERS FOR FORECAST LOWS. FOR THURSDAY...ETA AND NGM SIMILAR IN HOLDING IN THE LOW CLOUDS INTO THE MID MORNING HOURS...BEFORE BECOMING MOSTLY SUNNY FOR THE AFTERNOON. ETA BOUNDARY LEVEL TEMPERATURES SUPPORT THE FWC GUIDANCE NUMBERS OF HIGHS IN THE MID 70S. ABI 051/075 -0 SJT 052/076 10 PMCCULLOUGH
In the hours before
Special weather statement, Apr 16, 2:14 PM CDT, 5 hours 45 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-171320- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 215 PM CDT WED APR 16 1997 ...A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS LATE THIS AFTERNOON AND EVENING... A MOIST AND SLIGHTLY UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS ALL OF WEST CENTRAL TEXAS THROUGH THE EVENING HOURS. AS A WEAK COLD FRONT APPROACHES THE AREA LATE THIS AFTERNOON...CONVERGENCE ALONG THE FRONT MAY GENERATE A FEW ISOLATED THUNDERSTORMS. WHILE ATMOSPHERIC WIND PROFILES ARE NOT FAVORABLE FOR THESE STORMS TO BECOME SEVERE...ANY STORM THAT DOES DEVELOP MAY PRODUCE DANGEROUS LIGHTNING...SMALL HAIL4...AND WIND GUSTS UP TO 40 MPH. WITH THE LOSS OF DAYTIME HEATING AFTER SUNSET...INSTABILITIES WILL DECREASE AND THE STORMS SHOULD BEGIN TO DISSIPATE. SPOTTER ACTIVATION IS NOT ANTICIPATED. 07
Special weather statement, Apr 16, 2:15 PM CDT, 5 hours 44 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-171320- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 215 PM CDT WED APR 16 1997 ...A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS LATE THIS AFTERNOON AND EVENING... A MOIST AND SLIGHTLY UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS ALL OF WEST CENTRAL TEXAS THROUGH THE EVENING HOURS. AS A WEAK COLD FRONT APPROACHES THE AREA LATE THIS AFTERNOON...CONVERGENCE ALONG THE FRONT MAY GENERATE A FEW ISOLATED THUNDERSTORMS. WHILE ATMOSPHERIC WIND PROFILES ARE NOT FAVORABLE FOR THESE STORMS TO BECOME SEVERE...ANY STORM THAT DOES DEVELOP MAY PRODUCE DANGEROUS LIGHTNING...SMALL HAIL...AND WIND GUSTS UP TO 40 MPH. WITH THE LOSS OF DAYTIME HEATING AFTER SUNSET...INSTABILITIES WILL DECREASE AND THE STORMS SHOULD BEGIN TO DISSIPATE. SPOTTER ACTIVATION IS NOT ANTICIPATED. 07
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 8:13 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 62 min |
| Apr 16, 8:36 PM CDT | Severe Thunderstorm Warning | SJT | Mitchell | 64 min |
| Apr 16, 9:25 PM CDT | Severe Thunderstorm Warning | SJT | Mitchell, Nolan | 65 min |
| Apr 16, 9:57 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 63 min |
| Apr 16, 11:00 PM CDT | Severe Thunderstorm Warning | SJT | Nolan, Taylor | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.